Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 197, NWS Kansas City, MO

August 13, 2006Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 13, 2006, 3:19 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2006, 3:19 PM CDT (20:19 UTC)
Expired
Aug 13, 2006, 4:15 PM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 2:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:37 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 13, 11:37 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CDT SUN AUG 13 2006

.DISCUSSION...
MADE SOME REVISIONS TO AFTERNOON FORECASTS. CONCERNED WITH SOME
AIRMASS TYPE STORMS DEVELOPING OVER WESTERN AND CENTRAL MISSOURI IF
TEMPERATURES CAN REACH CONVECTION TEMPERATURES IN THE MIDDLE 90S.
ONE INHIBITOR MAY BE THE MID LEVEL LAPSE RATES..WITH A WARM NOSE
SHOWING UP IN THE 500 TO 600 MB LEVELS.  ANOTHER PROBLEM MAY BE THE
CURRENT CLOUDINESS THAT REMAINS FROM EARLIER ISENTROPIC
LIFT...HOLDING DOWN TEMPERATURES JUST A BIT. MAIN CONCERN FROM THESE
TYPES OF STORMS WILL BE DAMAGING WINDS...AS LOWER LEVELS...BELOW 800
MB...IS STILL PRETTY DRY.

REGARDING NORTHWEST MISSOURI...STILL LOOKING LIKE THE FRONT AND
ASSOCIATED CONVECTION WILL NOT BE MUCH OF A FACTOR UNTIL AFTER 5 PM.
CURRENT ACTIVITY IS ON THE DECREASE IN THAT AREA WITH DECREASING 850
WINDS. STILL SOME CONCERN FOR SEVERE WEATHER INITIALLY...BUT AS
EVENING PROGRESSES...AND FRONT MOVES FURTHER SOUTH...SHEAR NOT AS
IMPRESSIVE AND LOSS OF SURFACE HEATING WILL MEAN LESS INSTABILITY
FOR THE STORMS TO WORK WITH.  STILL THINK THE POTENTIAL WILL BE
THERE FOR HEAVIER RAIN AS PWATS WILL BE GREATER THAN 2 INCHES.

PC

&&

.PREV DISCUSSION...

839 AM CDT SUN...
THIS MORNINGS LOW LEVEL JET HAS INDUCED ISENTROPIC LIFT ON THE 310K
SURFACE ACROSS EASTERN NEBRASKA. WITH THE JET LEVEL WINDS ORIENTED
FROM SOUTHWEST TO NORTHEAST THE STORMS THIS MORNING HAVE BEEN SLOW
TO PUSH EAST. HOWEVER...LATEST RADAR TRENDS INDICATE THAT THE STORMS
MIGHT GRAZE THE FAR NORTHWEST CORNER OF MISSOURI...SO I HAVE ADDED
SOME SCATTERED THUNDERSTORM POPS TO THE MORNING HOURS. FARTHER
SOUTH...THE SCATTERED SHOWERS AND STORMS IN EXTREME EAST CENTRAL
KANSAS HAVE DISSIPATED...SO MORNING THUNDERSTORM CHANCES ALONG THE
STATE LINE WERE REMOVED.

CUTTER

345 AM...
WV IMAGERY DEPICTS SEVERAL POTENT SHORTWAVE FEATURES WHICH WILL HELP
DETERMINE SENSIBLE WEATHER ACROSS THE CENTRAL PLAINS FOR THE NEXT 48
HOURS. INITIAL LEAD WAVE...CURRENTLY OVER NRN MANITOBA...HAS HELPED
DAMPEN AND DISPLACE THE HIGH AMPLITUDE RIDGE WHICH HAS RESIDED OVER
THE CENTRAL CONUS FOR THE PAST SEVERAL DAYS. SECONDARY TRAILING WAVE
IS CURRENTLY SEEN OVER CNTRL MONTANA...AND THIS FEATURE WILL
TRAVERSE EWD INTO THE WRN GREAT LAKES BY MONDAY MORNING. AHEAD OF
THIS SIGNIFICANT WAVE...SEVERAL MORE SUBTLE WAVE FEATURES HAVE
EJECTED INTO THE HIGH PLAINS ON THE WRN PERIPHERY OF THE RIDGE
AXIS...AND HAVE HELPED INITIATE A CONVECTIVE SYSTEM ALONG A
PREFRONTAL SURFACE TROF OVER WRN NEBRASKA AND SOUTH DAKOTA. THIS
COMPLEX...CURRENTLY OVER CNTRL NEBRASKA...IS FORECAST TO CONTINUE TO
PROPAGATE NORTHEAST INTO NORTHWESTERN IOWA THROUGH THE MORNING HOURS.

FORECAST FOR THE IMMEDIATE SHORT TERM IS BECOMING COMPLICATED BY
ELEVATED CONVECTION DEVELOPING OVER CENTRAL AND EASTERN KANSAS THIS
MORNING. THIS ACTIVITY APPEARS TO BE ASSOCIATED WITH ISENTROPIC LIFT
ALONG THE 305K LAYER...AND APPEARS TO BE BEST HANDLED BY THE
RUC...AND TO SOME DEGREE THE NAM/WRF. COVERAGE APPEARS TO BE
ISOLATED AT BEST...AND IS FORECAST TO DISSIPATE SHORTLY AFTER
SUNRISE...SO FOR THE TIME BEING...WILL NOT INTRODUCE ANY MENTION IN
THE FORECAST.

FOCUS THIS AFTERNOON AND EVENING WILL BE CONVECTIVE INITIATION ALONG
AND AHEAD OF A SEASONABLY STRONG FRONTAL BOUNDARY FORECAST TO DIVE
SOUTHEAST FROM THE DAKOTAS. A DEEP WELL MIXED BOUNDARY LAYER WILL
DEVELOP THIS AFTERNOON IN THE WARM SECTOR OVER THE LOWER MISSOURI
RIVER VALLEY. 8H TEMPERATURES BETWEEN +20C AND +24C WILL ALLOW
TEMPERATURES TO RISE QUICKLY INTO THE 90S...BARRING SIGNIFICANT
INFLUENCE FROM ELEVATED CONVECTIVE DEBRIS ORIGINATING THIS MORNING
IN KANSAS. THIS WILL CREATE A MODERATELY UNSTABLE AND WEAKLY CAPPED
ENVIRONMENT WITH MLCAPES 2000-3000 J/KG. FORECAST SOUNDINGS INDICATE
A MODIFIED INVERTED-V TYPE PROFILE WITH T/TD SPREADS ON THE ORDER OF
25F TO 30F DURING PEAK HEATING. LIMITING FACTORS FOR WIDESPREAD
AFTERNOON WARM SECTOR CONVECTION APPEAR TO BE LACK OF A DISCERNIBLE
TRIGGER TO SUPPORT DEVELOPMENT AND WEAK LOW LEVEL CONVERGENCE
REMOVED FROM THE APPROACHING FRONTAL BOUNDARY. HOWEVER...ISOLATED
LATE AFTERNOON THUNDERSTORMS STILL APPEAR POSSIBLE AREA WIDE...WITH
SOME CHANCE FOR LOCALLY DAMAGING WINDS BEFORE THE FOCUS SHIFTS TO
MORE ROBUST THUNDERSTORMS ALONG THE FRONTAL BOUNDARY IN NORTHWEST
MISSOURI.

MODELS HAVE BEEN VERY CONSISTENT SHOWING A POTENT COLD FRONT
IMPINGING ON THE NORTHWEST CORNER OF MISSOURI BY THE LATE
AFTERNOON/EARLY EVENING HOURS. LOW LEVEL INSTABILITY...UPPER LEVEL
SUPPORT IN THE FORM OF JET STREAK ENERGY IN EXCESS OF 70 KT NORTH OF
THE BOUNDARY...AND INCREASING LOW LEVEL FRONTAL CONVERGENCE WILL ACT
TO INITIATE WIDESPREAD THUNDERSTORM DEVELOPMENT. OVERALL SHEAR
PROFILES ACROSS THE LOWER MISSOURI RIVER VALLEY WILL BE RATHER
WEAK...AND THE CONVECTION WILL LIKELY TAKE THE FORM OF LINE
SEGMENTS...WITH THE POSSIBILITY OF DAMAGING WINDS IN THE INITIAL
FORMATION STAGES...BEFORE TRANSITIONING TO A MORE BROAD CONVECTIVE
COMPLEX WITH THE LOSS OF INSTABILITY DURING THE EVENING HOURS.
DESPITE PW VALUES EXCEEDING 2 INCHES IN THE WARM SECTOR...EXCESSIVE
RAINFALL APPEARS LIMITED GIVEN THE PROGRESSIVE NATURE OF THE FRONTAL
BOUNDARY AND LIKELY EFFECTIVE COLD POOL GENERATION.

FRONTAL BOUNDARY LOOKS AS IF IT WILL MAKE QUICK PROGRESS THROUGH THE
AREA BY EARLY MONDAY AFTERNOON WITH NICE POST FRONTAL PRESSURE
RISES. TRIMMED BACK POPS FOR MONDAY AS COOLER AIR IN LARGE SCALE
SUBSIDENCE ADVECTS TOWARDS THE AREA. TUESDAY MORNING LOOKS TO BE THE
COOLEST FOR THE REGION IN OVER A MONTH WITH PLUMMETING DEWPOINTS AND
SURFACE HIGH PRESSURE CENTERED OVER WESTERN MISSOURI. GENERALLY
FOLLOWED THE SLIGHTLY WARMER MET GUIDANCE IN THIS TIME
PERIOD...ALTHOUGH THE CHILLY MAV NUMBERS WOULD BE POSSIBLE IF
DEWPOINTS CRASH AS MUCH AS THAT GUIDANCE PACKAGE INDICATES. FORECAST
WAS UNCHANGED AFTER TUESDAY AS THERE REMAINS SOME UNCERTAINTY TO THE
PATTERN EVOLUTION INTO NEXT WEEKEND.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 13, 1:01 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT SUN AUG 13 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP IN WEST CENTRAL AND CENTRAL
MISSOURI THIS AFTERNOON AS TEMPERATURES TOP OUT IN THE MIDDLE 90S. IF
ANY OF THESE STORMS DEVELOP...THE MAIN THREAT WOULD BE DAMAGING
WINDS.

THUNDERSTORMS WILL ALSO DEVELOP IN FAR NORTHEAST KANSAS AND NORTHWEST
MISSOURI LATE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES IN
FROM NEBRASKA. A FEW OF THESE STORMS COULD BE SEVERE...WITH THE MOST
LIKELY AREA NORTH AND WEST OF A LINE FROM ATCHISON KANSAS TO TRENTON
MISSOURI. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE
OF QUARTERS WILL BE THE PRIMARY THREATS. THESE STORMS WILL THEN
PROGRESS TO THE SOUTHEAST ACROSS NORTHERN AND CENTRAL MISSOURI AND
ADJACENT AREAS OF EASTERN KANSAS DURING THE LATE EVENING AND
OVERNIGHT HOURS...HOWEVER THE SEVERE THREAT IS EXPECTED TO DIMINISH
BY THE MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS FROM SUNDAY NIGHT MAY STILL BE ONGOING ACROSS EAST
CENTRAL KANSAS AND CENTRAL MISSOURI EARLY MONDAY MORNING. BY THIS
TIME...THE THUNDERSTORMS WILL LIKELY HAVE WEAKENED...AND SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Holt, Nodaway, Worth62 min
Aug 13, 4:44 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth51 min
Aug 13, 5:30 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Putnam, Sullivan45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.